Kentucky, 2019

Hail and Damaging Winds in Kentucky, March 14, 2019

March 14, 2019 · NWS LMK · 10 events in 8 counties and zones

An upper low over the northern Plains moved northeast toward the Great Lakes throughout the day, with an associated surface cold front draping south from the system. Ahead of the front a strong low level jet caused southern Indiana and central Kentucky to be placed under a Wind Advisory earlier in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper low over the northern Plains moved northeast toward the Great Lakes throughout the day, with an associated surface cold front draping south from the system. Ahead of the front a strong low level jet caused southern Indiana and central Kentucky to be placed under a Wind Advisory earlier in the day. As the front approached from the west, severe weather become more of an issue, with central Kentucky receiving large hail and structural damage from thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 14, 12:53 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 14, 12:53 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
253 PM EDT Thu Mar 14 2019

.Short Term...(This evening through Friday)
Issued at 241 PM EDT Thu Mar 14 2019

Ongoing strong to severe storms at this hour across portions of
southern Indiana and western/central Kentucky. Overall environment
so far has been conducive for supercellular storms capable of
tornadoes, large hail, and straight line damaging winds. Regional
satellite reveals breaks ahead of this line, indicating the
atmosphere should continue to destabilize and theoretically remain
favorable for strong to severe storms. High-res models have hinted
at some weakening in storms, particularly south of the Ohio River,
as we head into the late afternoon hours, before upticking in
strength again in central/eastern Kentucky by evening. Although
reasons for this are not entirely clear, satellite/radar trends for
storms generally south of the Ohio River have shown them struggling
a bit over the past hour, so the models may be on to something
despite increasing instability. That being said, will continue to
maintain the tornado watch for the current counties, with possible
extensions in duration and areal extent soon. Activity should push
out of the region by midnight.

The other story today has been the gusty winds. Gradient winds have
been pushing +50mph for many spots, and expect the strong winds to
continue through a good portion of the evening. As a result, have
extended the duration of the wind advisory to 03z tonight to account
for gusty wind potential.

&&

.Long Term...(Friday night through Thursday)
Issued at 235 PM EDT Thu Mar 14 2019

Relatively quiet weather is expected through the weekend as the
region remains at the base of a broad 500mb trough. A strong wave
within the base of the trough may impact the region Monday, bringing
light precipitation, but there's some differences in medium range
output so will keep PoPs low for now.

Dry weather then looks to persist into the mid week timeframe. A
cold front may swing through during the Thursday/Friday timeframe
and bring additional precipitation to the region.

&&

.Aviation...(18Z TAF Issuance)
Updated at 111 PM EDT Thu Mar 14 2019

A line of strong to severe storms is currently ongoing across south-
central Indiana into western Kentucky. This line will slowly move to
the east through the afternoon, though some uncertainty remains as
to whether it will hold together or begin to break apart as some
models indicate some weakening. Regardless, will keep thunderstorms
in all TAF for a period this afternoon and evening. Gusty and
erratic winds will be possible in any thunderstorm.

Drier air will move in behind the line of storms and result in VFR
conditions, though a deck of stratus clouds may impact terminals
early tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 11 PM EDT /10 PM CDT/ this evening for
     INZ076>079-083-084-089>092.

KY...Wind Advisory until 11 PM EDT /10 PM CDT/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Short Term...DM
Long Term...DM
Aviation...DM
Hazardous weather outlook, Mar 14, 8:55 AM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1055 AM EDT Thu Mar 14 2019

KYZ033>043-045>049-053>057-063>067-073>078-081-082-151500-
Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
1055 AM EDT Thu Mar 14 2019 /955 AM CDT Thu Mar 14 2019/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening with damaging winds as the primary threat. Tornadoes and hail
are also possible. Heavy rainfall may result in localized flooding.

Outside of thunderstorms, strong winds blowing from the south will
gust as high as 40 to 50 mph today. Winds of this magnitude can blow
around small items, topple weakly rooted trees, and make travel
difficult on east-west oriented roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather, strong winds, heavy
rainfall, or flooding impacts today.

INZ076>079-083-084-089>092-KYZ023>032-061-062-070>072-151500-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Butler-Edmonson-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, Morgantown, Brownsville, Russellville, Bowling Green,
Franklin, and Providence
1055 AM EDT Thu Mar 14 2019 /955 AM CDT Thu Mar 14 2019/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...TORNADO WATCH 24 IN EFFECT UNTIL 5 PM EDT /4 PM CDT/ THIS
AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening with damaging winds as the primary threat. Tornadoes and hail
are also possible. See the latest tornado watch for details. Heavy
rainfall may result in localized flooding.

Outside of thunderstorms, strong winds blowing from the south will
gust as high as 40 to 50 mph today. Winds of this magnitude can blow
around small items, topple weakly rooted trees, and make travel
difficult on east-west oriented roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather, strong winds, heavy
rainfall, or flooding impacts today.

DM

In the hours before

Local storm report, Mar 14, 11:23 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
123 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     FUNNEL CLOUD     BRETZVILLE              38.30N 86.87W
03/14/2019                   DUBOIS             IN   911 CALL CENTER

            FUNNEL CLOUD REPORTED AT STATE ROAD 64 AND
            STATE ROAD 162.

&&

KDW
Local storm report, Mar 14, 11:50 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
150 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     NON-TSTM WND GST 4 ENE HOWE VALLEY       37.70N 86.02W
03/14/2019  M55 MPH          HARDIN             KY   MESONET

&&

CG
Local storm report, Mar 14, 11:53 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
153 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND GST 3 ENE LORETTO           37.65N 85.36W
03/14/2019  M52 MPH          MARION             KY   MESONET

&&

CG
Local storm report, Mar 14, 11:55 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST 2 NNW MT. EDEN          38.08N 85.16W
03/14/2019  M53 MPH          SHELBY             KY   MESONET

&&

CG
Local storm report, Mar 14, 12:35 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
235 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     NON-TSTM WND GST 4 SE MILLERSBURG        38.26N 84.10W
03/14/2019  M52 MPH          NICHOLAS           KY   MESONET

&&

CG
Local storm report, Mar 14, 12:36 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
236 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     NON-TSTM WND GST 3 E HARTFORD            37.45N 86.84W
03/14/2019  M50 MPH          OHIO               KY   MESONET

&&

CG

The radar

The Evansville,IN radar (KVWX), 81 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
March 14, 12:57 PM CST to 12:59 PM CST
Where
Hancock County, 0.17 mi NNE of Lewisport
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.932, -86.899

Trees were reported down at Roberts Lane in Lewisport, Kentucky.

Thunderstorm Wind, Washington

When
March 14, 3:00 PM EST
Where
Washington County, 1.29 mi WNW of Cardwell
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.830, -85.050

A barn blew down on Caldwell Road in north Washington County, Kentucky.

Thunderstorm Wind, Edmonson

When
March 14, 2:15 PM CST
Where
Edmonson County, Chalybeate
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.130, -86.230

A greenhouse was blown down.

Thunderstorm Wind, Warren

When
March 14, 2:26 PM CST
Where
Warren County, 1.3 mi ESE of (Bwg)bowling Green A
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.960, -86.400

A large pine tree blew down along Cumberland Trace.

Thunderstorm Wind, Trimble

When
March 14, 3:54 PM EST
Where
Trimble County, 4.02 mi WSW of Milton
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.700, -85.440

Barn damage was reported.

Hail, Oldham

When
March 14, 5:25 PM EST to 5:27 PM EST
Where
Oldham County, 1.29 mi WNW of Centerfield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.360, -85.420

Hail was observed near State Road 373.

Hail, Oldham

When
March 14, 5:30 PM EST to 5:32 PM EST
Where
Oldham County, 0.69 mi N of La Grange
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.410, -85.380

Golf ball size hail was reported in La Grange.

Thunderstorm Wind, Shelby

When
March 14, 6:55 PM EST
Where
Shelby County, 1.76 mi SE of Elmburg
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.300, -85.050

A tree was reported down due to high winds in the area.

Thunderstorm Wind, Franklin

When
March 14, 7:00 PM EST
Where
Franklin County, 0.57 mi SSW of Frankfort
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.192, -84.853

A few trees were snapped near Alumni Stadium at Kentucky State University.

Thunderstorm Wind, Franklin

When
March 14, 7:02 PM EST to 7:05 PM EST
Where
Franklin County, 1.77 mi WNW of Harvieland
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.260, -84.930

A few trees blew down on the north side of Frankfort.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802720, 802721, 802722, 802723, 802724, 802709, 802711, 802725, 802726, 802727.